Posted in Psych meds

It’s Not Easy Being Crazy

We could learn so much about brain function if we looked at what psych meds do to the brain and listened to those of us who have to take psych meds.

I went on Cymbalta because I was having severe pain from the neuropathy. I had read about the miserable time people had getting off Cymbalta. I should have listened to what I read. While Cymbalta did help alleviate the pain in my feet, it sucked the joy out of life. I didn’t feel like going to class. I didn’t feel like reading. I didn’t feel like doing my homework. I didn’t feel like making art. And so I decided to go off Cymbalta. I tried just stopping the medication and went into a serious withdrawal. This was the sixth time I’ve gone through withdrawal when I’ve needed to get off a medication. Each time, withdrawal is different. This was the worst I’ve ever been through. At one point, I thought I was going to have to be hospitalized. I drafted a mental health proxy giving Jim the right to veto any meds, to demand to visit me, to refuse to allow electric shock treatments, refuse to allow a decidedly incompetent psychiatrist to treat me,  and to refuse to allow me to be restrained. I’ve visited friends who were in locked, mental health wards and I’ve listened to the horror stories my clients told. I learned that it’s not uncommon for families to be denied the ability to visit patients.  I learned that psychiatrists don’t listen to patients when patients complain about their meds. I learned that psychiatrists don’t allow patients to be discharged until they are med compliant.

Cymbalta comes in capsules.  I tried emptying out the capsules, diving the little balls inside the capsule in half, and then putting the little balls back into a capsule so I could take a half dose. The half dose sort of relieved the withdrawal. I tried taking a supplement that is supposed to increase the serotonin in the brain. Didn’t help.

I could feel electrical currents beneath the skin on my face. I had cognitive deficits. I would walk out of the bathroom and not remember if I used the toilet. I would read my animal physiology textbook, and have no idea what I read. I couldn’t understand the words. I couldn’t put bits of learning together into a comprehensive whole. I forgot that I’m an artist and that making art helps me heal. Although I’ve been walking from the parking lot to my class for months, I forgot which road I needed to turn down to reach the building that houses my classes.

I had Jim take me to see my primary care physician and to be in the examination room with me. I brought along a bag packed with what I needed if I had to be hospitalized. I packed my sketchbooks and sketch pencils and then feared they would be taken away from me at the hospital because the pencils were sharp. I didn’t pack a toothbrush. Or deodorant. Or a hairbrush.

Rather than send me to the hospital, my doctor put me on Prozac, lowest dose, to be taken every other day. I don’t like Prozac. It takes away my ability to feel emotions. Prozac has an extremely long half life and Cymbalta has an extremely short half life. My psychologist explained that it was the abrupt drop in serotonin in my brain that was causing all the problems. Cymbalta and Prozac are SSRIs – selective serotonin reuptake inhibitors. The theory is the reuptake inhibitors allow for serotonin to be in between the axon and dendrite for a longer time.

My first day on Prozac left me stoned. Jim had to drive me to school and to see my psychologist. Then we went to the county government building to vote. New Mexico has early voting and we voted on the first day of early voting. Yes, I was stoned when I voted.

I wanted to be off Prozac as soon as possible. The point of taking it was to have enough serotonin floating about my brain and to have the Prozac half life give me time to complete withdrawal. After two weeks, I tried not taking Prozac. I lasted 4 days before the withdrawal came back. I took another Prozac which helped with the withdrawal. That was the last Prozac I took. I’m back on Wellbutrin.

Unfortunately, my brain isn’t back. I have severe deficits in my short-term memory. Yesterday, I studied for a test in my plant taxonomy class. I’ve no idea what I read when I studied. This morning while taking the test, I had difficulty spelling words. I had difficulty remembering how to write the letters of words. And today, I feel the best I’ve felt in months. I feel good good enough that I thought I was through with withdrawal. Until I embarrassed myself taking a test. I’m not working towards a degree, I won’t be going to grad school. The grade doesn’t matter. I’m fortunate to be able to take classes that interest me and not worry about the grade. Except I do worry about the grade. I’ve no doubt I will fail both my classes – animal physiology and plant taxonomy. I want to do well in these classes. I’ve missed more classes this semester than I missed in college and law school combined. I’ve missed classes because I wasn’t functioning. Or because the room wouldn’t stop spinning and I was pretty sure I shouldn’t drive.

I want my brain back. I want my memory back.

I’m linking with Nina Marie here. Stop by and see what other artists have been making.

Looking for unique jewelry? Please stop by my store, Deb Thuman Art, here.

Author:

I retired from the Public Defender Dept. November 12, 2015 after 16 health destroying years. Now, I'm a full time multi-media artist and writer on a new adventure. As an artist, I create with beads, fabric, fiber, and ceramic clay. Sometimes separately; sometimes in assorted combinations. You can find my on-line store at: www.debthumanart.com.

4 thoughts on “It’s Not Easy Being Crazy

  1. I’m so sorry that you have to go through this. Getting the meds right can be so difficult. I hope that the doctors figure it out soon. It’s really good that you are able to get support from Jim and that he’s there to overlook what’s going on. My prayers are with you.

    Like

  2. I had a 21 year bout with chronic migraines. All the time I was treated by the area’s top neurology center. I was always compliant with whatever they asked. I wanted to get better. They did some crazy treatments (no relief), infusions of heavy drugs, and lots of prescription drugs- some of them sertonin inhibitors. I retired early from teaching. I got worse and disabled. Finally my primary sent me to a TMJ specialist (no insurance covers) and found a biomechanical problem in my jaw and neck that was pinching the nerves and causing damage and headaches. Got the jaw straightened out, the neck aligned, just take a low dose of lyrica for remaining pain. Took 6 monts to get off all the psych drugs, bit by bit. The neurology center fired me. Not another migraine. Got my life back. For about 6 months- and had a heart attack out of the blue. Even though I do cardiac rehab three times a week, I am clear in the head and grateful every day that I can make my quilts. Hang in there- you can get the drugs out of your system over time.

    Like

    1. Thanks for the kind words. Although I get so frustrated not being able to do well in my classes, I think having my brain challenged by my classes helps. I should be done with this in about 7 weeks.

      Like

Comments are closed.